MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-S273-H30
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/20/2023
Type of Reportable Event Malfunction
Event or Problem Description
As reported, prior to patient contact/use, the shaft of a 'cook single-use holmium laser fiber' detached from the connector as it was being connected to the laser unit.The procedure was completed using another fiber.A section of the device did not remain inside the patient¿s body.The patient did not require any additional intervention due to this occurrence.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(6).E3: customer occupation = unknown.Summary of event: as reported, prior to patient contact/use, the shaft of a 'cook single-use holmium laser fiber' detached from the connector as it was being connected to the laser unit.The procedure was completed using another fiber.A section of the device did not remain inside the patient¿s body.The patient did not require any additional intervention due to this occurrence.The patient did not experience any adverse effects due to this occurrence.Investigation evaluation: reviews of the complaint history ,device history record (dhr), instructions for use (ifu), manufacturer's instructions (mi), and quality control (qc) procedures were conducted during the investigation.A search of the device history record found two (2) related non-conformances reported for lot.The nonconformances were related to broken fibers were identified and scrapped prior to distribution.Therefore, it is unlikely this issue affects the entire lot.A complaint history database search showed one other related complaint associated with the failure mode for the complaint device lot.The complaint was related and was reported by the same customer facility.Because adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and one other lot related complaint has been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The ifu [t_h30s_rev1; 'h-30 holmium laser fiber (single-use)'] provides the following information to the user related to the reported failure mode: warnings: do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure.May result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions: a number of different factors affect the life of any particular fiber, including: extended lasing at high power.Continuous lasing with the fiber tip in contact with tissue.Lasing with a contaminated or damaged proximal end.Improper handling.Poor laser beam alignment or focus.Never subject fiberoptics to sharp bends in handling, use, or storage.Always keep connector-end dry and free from contaminants.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed recommended power limits.How supplied: upon removal from package, inspect the product to ensure no damage has occurred.A visual inspection of the returned complaint device was also conducted.One, 'cook single-use holmium laser fiber' was returned for investigation.The handle and fiber were returned separated.The coating at the point of separation (where the fiber meets the hub) appeared melted.Cook has concluded that the device was manufactured to specification.Review of laser fiber manufacturing document indicates all laser fiber inspected during manufacturing process to assure no breaks are present along the fiber length and green output from end of fiber creates a well-defined circle which also confirmed no damage along the fiber.Many factors could have contributed to the laser fiber breakage such as device deflection, variation in the material properties, or having an energy applied that exceeds the recommended power limits.A definitive cause of the laser fiber breakage could not be determined.The appropriate personnel have been notified and cook will continue to monitor for similar events.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key18187923
Report Number1820334-2023-01608
Device Sequence Number20498859
Product Code GEX
UDI-Device Identifier00827002235533
UDI-Public(01)00827002235533(17)260504(10)15423606
Combination Product (Y/N)N
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/04/2026
Device Catalogue NumberHLF-S273-H30
Device Lot Number15423606
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/27/2023
Initial Report FDA Received Date11/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown